My dad was recently diagnosed with CHF and was given Carvedilol. He is taking 12.5 mg twice a day. His blood pressure is well controlled now that he is on the pill, but there have been 3 times when his blood pressure drops way too low and he feels like fainting. Is that normal?How long does it usually take to get used to the drug?
The main effect of Carvedilol it is not to low the BP but to reduce the heart rate. Does he take other medication?
It normally takes 3-4 weeks to get used to the medication, anyway, if his body behaves like mine, days of low BP can appear at any moment .... I am on the same dose of it for more than 4 years and right now I am having days in 80/40 range, but I am in a lot of other medications.
Carvedilol will lower blood pressure... if your Dad continues to respond to the dosage by fainting you should consult your doctor about lowering the dose...a slightly higher blood pressure is far better than falling and fracturing a hip.
Just for your information you can get the facts from the NIH web site on Carvedilol----- a direct quote from their web page is below.
"Carvedilol is in a class of medications called beta-blockers. It works by relaxing blood vessels and slowing heart rate to improve blood flow and decrease blood pressure"
I have low blood pressure, usually no higher than 100/60, often a bit lower. I was given an extremely small dose - but only when my systolic pressure was 100 or above. They eventually gave up on it altogether, not wanting to take any chances.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.